Let’s jump straight in and start with a warning from the UK Government:“The Medicines and Healthcare Products Regulatory Agency (MHRA) is advising anyone experiencing skin redness or burning sensations after they have stopped using topical steroid creams or ointments to seek advice from their health professional before using these products again.”
The warning issued September 2021 followed a news release in January 2021:
National Eczema Society and British Association of Dermatologists joint position statement on Topical Steroid Withdrawal
“Adverse effects can result from daily use of high strength topical corticosteroids over a long period (usually more than 12 months)… if people experience the following problems they should seek advice from their healthcare professional. In most cases the topical corticosteroids should be stopped:
- Atrophy – the skin becomes thin, exposing tiny blood vessels that cause redness
- Rosacea – this affects the central face with redness, bumps, and pustules
- Acne – this affects the face and trunk of the body, with redness, bumps, pustules and blackheads
- Perioral dermatitis – this affects the area around the mouth and eyes with redness and pimples. This is usually treated with antibiotics.”
The statement goes on to warn against Topical Steroid Withdrawal Syndrome – because the description of this serious condition is very disturbing we are not including it here but moving on to the joint statement’s advice regarding topical corticosteroid (TCS) use:
“Concern over the use of TCS leads some people to try to manage their eczema without them. At first the eczema is likely to get worse but some people find that after a while it settles and can be managed with simple emollients or non-pharmacological therapies, and by making lifestyle changes to minimise triggers like stress. Dermatological care options include ongoing use of emollients to nourish and hydrate dry skin and help repair and protect the natural skin barrier.”
Still in the UK, their National Health Service warns that the elderly and very young are especially vulnerable to topical steroid side effects. The NHS warns if potent TCS are used for a long time or over a large area there’s a risk of the steroids being absorbed into the bloodstream and causing internal side effects.
Moving on to the US, the online medical information site Verywell Health lists Topical Steroid Side Effects as follows (updated in January 2023):
- Erythema – skin redness, rash, inflammation of facial and delicate skin
- Contact Dermatitis – a mild allergic reaction experienced by some users
- Rosacea – inflamed skin and rash usually on nose and cheeks
- Skin Atrophy – thinning of the upper skin layer, epidermis, and structural changes in the middle layer, dermis – skin becomes lax, wrinkled, shiny
- Tachyphylaxis – a rapid decrease in topical steroid efficacy
- Stretch Marks – can result where skin touches skin, ie: groin or armpits
- Skin Infections – for example, the overgrowth of fungus causing jock itch
What to do if you don’t want topical steroids or have had to stop using them?
As noted above the British experts advise the use of emollients to care for dry skin and protect the skin barrier. But not all emollients or moisturisers are created equal! Here’s what Dr. Peter Elias, Professor of Dermatology at the University of California in San Francisco has discovered:
- 50% of Americans have either sensitive skin or a skin condition
- For these people many skin products are doing as much harm as good
- Patients complain they give only short term relief, then skin feels drier
- Most common moisturisers provide a layer to stop skin getting too dry
- But they don’t maintain the skin’s ‘brick wall’, its barrier function
- In fact, by altering the skin’s pH they can create a ‘swiss cheese’ effect
- The resulting upset to lipid balance can lead to eczema flare-ups, or worsen it because the body then produces cytokines, triggering inflammation
Lots to worry about here but the solution is simple
If you have sensitive skin and/or are prone to Eczema, be sure to choose moisturisers and skincare
- that is pH balanced
- that has been clinically tested for skin compatibility and irritation potential
- that is known to be moisturising and support the skin barrier
Written by Dr Jude Lenart, PhD in Natural Medicine.
This is general information for our readers, not medical advice or opinion.
Jude has a Ph.D. in Natural Medicine - she is not a medical practitioner.
Blogs on similar topics: